Challenge of the Week / Foot & Ankle / 07.02.2021

A female patient presents with Achilles tendon pain and is diagnosed with Achilles tendinopathy. She was recently treated with an oral antibiotic and you suspect that this antibiotic contributed to her Achilles tendon pain. Which of the following antibiotics did she most likely receive?  
    • Cephalexin
    • This first-generation cephalosporin is associated with gastrointestinal upset and hypersensitivity adverse effects.

 

    • Trimethoprim/sulfamethoxazole
    • There is no association between this medication and Achilles tendon disease. More commonly, patients experience gastrointestinal and neurological side effects with trimethoprim/sulfamethoxazole.

 

    • Ciprofloxacin
    • Fluoroquinolones are associated with Achilles tendinitis and rupture. The Food and Drug Administration (FDA) has added a “black box” warning to these antibiotics, and patients should be counseled regarding this associated complication.

 

    • Clindamycin
    • This antibiotic is commonly used as an alternative to cefazolin in patients with sensitivity to penicillin. Patients should be counseled of the increased risk of developing Clostridium difficile colitis

 

 

Previous Post
Challenge of the Week / Knee / 06.25.2021
Next Post
Challenge of the Week / Hand & Wrist / 07.09.2021

Enter your information below to receive the JBJS Clinical Classroom Challenge of the Week.

 

Menu
%d bloggers like this: